Iowa, 2010

Flash Flooding and Heavy Rain in Iowa, July 3 to 5, 2010

July 3 to 5, 2010 · NWS DMX · 20 events in 13 counties and zones

A very humid airmass was in place over Iowa as southerly flow drew moisture north from the remnants of former Hurricane Alex. 85 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very humid airmass was in place over Iowa as southerly flow drew moisture north from the remnants of former Hurricane Alex. Precipitable water values rose to over 2 inches over most of the CWA with most between 2.2 and 2.85 inches. These values represent record high values. Instability was marginal with 1000-2000 J/kg of CAPE available. The atmospheric column was nearly saturated to above the freezing level, which was at 16,500 feet. Very little lightning occurred as the rain was mainly tropical in nature. A band of moderate to heavy rain developed from southwest through central into northeast Iowa. A narrow line of strong thunderstorms developed from southeast Wayne County, northeast through Appanoose County, into northwest Wapello County. Rainfall rates were 1 to 2 inches per hour. At the Rathbun dam, in Appanoose County, 6.89 inches of rain fell in a few hours. West of Seymour in Wayne County, 4 inches was recorded. Flash flooding occurred from Appanoose County northeast into Wapello County. Water was flowing over roads over a foot deep northeast of Blakesburg in Wapello County. Flash flooding was also reported with roads under water southeast of Rathbun Lake in Appanoose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 5:56 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 5:56 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT FRI JUL 2 2010

.SHORT TERM /TODAY/...
HIGH PRESSURE THAT HAS BEEN IN CONTROL OF THE AREA THE PAST WEEK
EXITING THE AREA WITH SOUTHWESTERLY FLOW ALOFT. SFC LOW PRESSURE
SITUATED ACROSS THE WESTERN DAKOTAS...WITH SOUTHERLY FLOW OUT AHEAD
OF IT AT THE SURFACE...AND IN THE LOWER LEVELS. THIS IS GOING TO
BRING MOISTURE SURGING NORTHWARD WITH DEWPOINTS CREEPING INTO THE
UPPER 60S TO LOWER 70S BY LATE THIS AFTERNOON. ENERGY ALOFT TO EJECT
NORTHEASTWARD FROM THE BASE OF THE UPPER LEVEL TROUGH SITUATED
ACROSS THE WESTERN US. THIS ENERGY TO PUSH INTO SOUTHWEST IOWA BY
LATE THIS AFTERNOON/TONIGHT. THEREFORE HAVE CONTINUED WITH A SLIGHT
CHANCE OF PRECIP BY LATE AFTERNOON ACROSS THE EXTREME SOUTHWEST/WEST
CENTRAL CWA. LOOKS LIKE LIFT/MOISTURE TO BE ORIENTED MORE JUST
WEST/SOUTHWEST OF THE CWA...SO MAY END UP STAYING DRY THROUGH
00Z...BUT WANTED TO GET AT LEAST A SLIGHT CHANCE MENTION IN THERE IN
CASE IT WAS ORIENTED SLIGHTLY FURTHER EAST. SOUNDINGS SHOWING SOME
INSTABILITY SO DO HAVE A THUNDER MENTION AS WELL. AS FOR
TEMPERATURES...WAA ALSO ACROSS THE CWA SO HAVE PUSHED TEMPS UP A BIT
FROM READINGS IN THE PREVIOUS DAYS...WITH SLIGHTLY COOLER TEMPS
ACROSS THE SOUTHWEST WHERE CLOUD COVER TO BE GREATER

.LONG TERM /TONIGHT THRU FRIDAY/...
DEEP MOISTURE ARRIVES TONIGHT WITH PWATS INCREASING TO MORE THAN 2
INCHES AHEAD OF APPROACHING FRONT.  SOME SHRA/TSRA IS EXPECTED LATE
TONIGHT AS PCPN FROM PLAINS DRIFTS INTO THE STATE FOR AN INITIAL
SHOT OF RAINFALL.  FOR INDEPENDENCE DAY INTO MONDAY...DEEP TROPICAL
ATMOSPHERE WILL BE IN PLACE WITH HIGH PWATS AND LIMITED SHEAR.
BOUNDARY IS EXPECTED TO PUSH INTO AND THRU MUCH OF THE STATE DURING
THIS TIME AND WILL ACT TO FOCUS PCPN.  GIVEN THE TROPICAL
SOUNDINGS...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL WITH BEST
THREAT ON SUNDAY AFTERNOON AT PEAK HEATING.  OTHERWISE...WIDESPREAD
SHOWER ACTIVITY WITH EMBEDDED THUNDER WILL OCCUR THROUGH LATE
MONDAY. THE STORMS SHOULD BE PROFICIENT PRODUCERS OF RAINFALL WITH A
DEEP LAYER DEPTH ENHANCING COLLISION AND COALESCENCE.  WE HAVE SEEN
SOME RECOVERY OF FFG WITH THE DRY WEATHER THIS WEEK AND VALUES ARE
AROUND 2.5 TO 3.5 INCHES ACROSS THE CWA.  HOWEVER...THESE STORMS
WILL LIKELY HAVE RATES OF OVER 2 INCHES PER HOUR WITH INTENSE AREAS
LIKELY BEING ABLE TO APPROACH GUIDANCE VALUES QUICKLY.  RENEWED OR
AGGRAVATING RIVER FLOODING MAY ALSO OCCUR AS PER HYDRO DISCUSSION
BELOW.  THE FORECAST OUTCOME BEYOND THIS TIME FRAME IS A BIT MORE
NEBULOUS AND IT APPEARS THAT IA MAY STILL BE IN MOIST FLOW THROUGH
THE MID TO LATER PART OF THE WEEK.  HAVE KEPT THE THREAT OF PCPN
THROUGH MIDWEEK BUT THIS MAY HAVE TO BE EXTENDED SHOULD THE MOIST
FLOW REMAIN.  TEMPERATURES WILL BE WARMEST THIS WEEKEND WITH SOME
COOLING INTO EARLY NEXT WEEK WITH PARTIAL CLOUDINESS AND COOLER AIR
CREEPING INTO THE STATE.

&&

.HYDROLOGY...

...HEAVY RAINFALL EXPECTED...WITH FLASH FLOODING...AND RENEWED OR
EXTENDED RIVER FLOODING POSSIBLE BY EARLY NEXT WEEK...

ATTENTION IS NOW FOCUSING ON THE HYDROLOGIC RESPONSE FROM THE HEAVY
RAINFALL THIS WEEKEND INTO EARLY NEXT WEEK. PRESENTLY ALL RIVER
FORECASTS AND FLOOD WARNINGS TAKE INTO ACCOUNT ONLY 24 HRS OF
FORECAST RAINFALL. THE HEAVY RAINFALL WILL LEAD TO RENEWED OR
PROLONGED RIVER FLOODING...AS WELL AS POSSIBLE FLASH FLOODING.

THE MOST LIKELY SCENARIO IS THAT THE HEAVY RAINFALL WILL DELAY THE
FALLS OF MOST RIVERS...OR MAY RESULT IN MINOR SECONDARY CRESTS IN
SOME LOCATIONS. AT SAYLORVILLE RESERVOIR...THIS MEANS THAT THE WATER
MAY STOP FLOWING OVER THE EMERGENCY SPILLWAY LATER THAN THE CURRENT
FORECAST OF LATE ON JULY 6TH. THERE IS A POSSIBILITY THAT THIS
RAINFALL MAY ADD TO THE CREST ON THE LOWER DES MOINES RIVER FROM RED
ROCK RESERVOIR DOWNSTREAM.

THERE IS ALSO A CONCERN OF FLASH FLOODING. PEOPLE PLANNING TO ENGAGE
IN CAMPING OR OTHER OUTDOOR ACTIVITIES THIS WEEKEND ARE URGED TO
STAY CURRENT ON THE LATEST WEATHER FORECASTS...WATCHES AND WARNINGS.
THE HEAVY RAINFALL MAY CAUSE FLASH FLOODING...LEADING TO RAPIDLY
RISING WATER LEVELS ESPECIALLY ON CREEKS AND SMALLER STREAMS. PEOPLE
SHOULD MAKE PLANS AHEAD OF TIME ON HOW AND WHERE TO EVACUATE IF HIGH
WATER THREATENS THEIR AREA.

&&

.AVIATION...
03/12Z...SOUTHERLY WINDS TODAY TO BRING MOISTURE NORTHWARD WITH MID
LEVEL CLOUD DECK EXPECTED ACROSS THE AREA BY THIS AFTERNOON INTO
THIS EVENING. ALSO EXPECT SHOWERS AND SOME ISOLATED THUNDERSTORMS TO
MOVE INTO THE TAF SITES TOWARD LATE EVENING/LATE TONIGHT. FOR NOW
HAVE STUCK WITH VCSH AS THREAT OF THUNDER SOMEWHAT LIMITED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR MARION
COUNTY UNTIL 1 PM CDT THIS AFTERNOON.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
HYDROLOGY...ZOGG
AVIATION...BEERENDS
Hazardous weather outlook, Jul 3, 4:33 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT SAT JUL 3 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
533 AM CDT SAT JUL 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT...MAINLY IN
WESTERN IOWA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY FROM SUNDAY INTO TUESDAY.
ALTHOUGH A FEW STORMS MAY BE SEVERE MAINLY ON SUNDAY AFTERNOON...
OF GREATER CONCERN IS THE POTENTIAL IMPACTS FROM THE HEAVY
RAINFALL. RENEWED OR PROLONGED RIVER FLOODING IS EXPECTED...ALONG
WITH POSSIBLE FLASH FLOODING. ANY FLASH FLOODING WOULD MAINLY
AFFECT LOW LYING...URBAN OR POORLY DRAINED AREAS.

THE POTENTIAL IMPACTS FROM FLASH FLOODING ARE OF GREATER CONCERN
THAN NORMAL...SINCE MANY PEOPLE ARE EXPECTED TO ENGAGE IN CAMPING
OR OTHER OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND. IF FLASH
FLOODING DOES OCCUR...IT MAY LEAD TO RAPIDLY RISING WATER LEVELS
IN CAMPING LOCATIONS OR OTHER OUTDOOR RECREATION AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY HOWEVER RAINFALL
REPORTS OVER THE WEEKEND WOULD BE APPRECIATED.

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

18 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Guthrie

When
July 3, 8:20 AM CST to July 4, 8:20 AM CST
Where
Guthrie County, 3.61 mi NNE of North Branch
Reported by
Trained Spotter
Coordinates
41.700, -94.700

Rainfall for the last 24 hours 1.10 inches.

Heavy Rain, Appanoose

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Twenty four hour rainfall total of 4.00 inches.

Heavy Rain, Hamilton

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Hamilton County, Stratford
Reported by
COOP Observer
Coordinates
42.270, -93.930

Twenty four hour rainfall total of 1.57 inches.

Heavy Rain, Wayne

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Wayne County, 1.57 mi W of Seymour
Reported by
Trained Spotter
Coordinates
40.680, -93.150

Four inches of rain in the past 24 hours.

Heavy Rain, Taylor

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Taylor County, 4.7 mi N of New Market
Reported by
CoCoRaHS
Coordinates
40.798, -94.900

Twenty four hour rainfall total of 2.38 inches.

Heavy Rain, Cass

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Cass County, 7.1 mi NNE of Atlantic
Reported by
CoCoRaHS
Coordinates
41.495, -94.968

Twenty four hour rainfall total of 2.17 inches.

Heavy Rain, Black Hawk

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Black Hawk County, 1.4 mi SSE of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.501, -92.439

Twenty four hour rainfall total of 2.07 inches.

Heavy Rain, Marion

When
July 4, 2:00 PM CST to July 5, 6:00 AM CST
Where
Marion County, 0.7 mi SE of Pella
Reported by
CoCoRaHS
Coordinates
41.413, -92.921

Rainfall overnight was 2.76 inches.

Heavy Rain, Marion

When
July 4, 2:00 PM CST to July 5, 6:00 AM CST
Where
Marion County, 0.9 mi N of Pella
Reported by
CoCoRaHS
Coordinates
41.433, -92.930

Rainfall overnight was 2.49 inches.

Heavy Rain, Black Hawk

When
July 4, 4:00 PM CST to July 5, 10:45 AM CST
Where
Black Hawk County, 0.51 mi E of Finchford
Reported by
Broadcast Media
Coordinates
42.630, -92.540

Total rainfall received from KWWL of 3.25 inches.

Heavy Rain, Black Hawk

When
July 4, 4:00 PM CST to July 5, 6:00 AM CST
Where
Black Hawk County, 3 mi NW of Waterloo
Reported by
CoCoRaHS
Coordinates
42.531, -92.392

Rainfall overnight was 2.82 inches.

Heavy Rain, Monroe

When
July 4, 8:00 PM CST to July 5, 2:16 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Rainfall since 2000 CST Sunday night was 2.96 inches.

Heavy Rain, Appanoose

When
July 4, 8:00 PM CST to July 5, 6:00 AM CST
Where
Appanoose County, 2 mi N of Rathbun
Reported by
COOP Observer
Coordinates
40.829, -92.870

Rainfall since last night was 6.89 inches. Rainfall resulted in flash flooding south of Rathbun Lake. See Appanoose County flash flood event in this report.

Heavy Rain, Appanoose

When
July 4, 8:00 PM CST to July 5, 6:00 AM CST
Where
Appanoose County, 0.5 mi SE of Centerville
Reported by
CoCoRaHS
Coordinates
40.725, -92.863

Rainfall overnight was 3.38 inches.

Heavy Rain, Mahaska

When
July 4, 9:00 PM CST to July 5, 7:00 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Broadcast Media
Coordinates
41.290, -92.640

Report of 2.25 inches of rain from KCRG.

Heavy Rain, Bremer

When
July 4, 9:00 PM CST to July 5, 8:08 AM CST
Where
Bremer County, 1.02 mi E of Denver
Reported by
Broadcast Media
Coordinates
42.670, -92.330

Rainfall of 2.84 inches received from KWWL.

Heavy Rain, Tama

When
July 4, 9:00 PM CST to July 5, 8:08 AM CST
Where
Tama County, 0.69 mi S of Toledo
Reported by
Broadcast Media
Coordinates
41.990, -92.580

Rainfall of 1.36 inches received from KWWL.

Heavy Rain, Black Hawk

When
July 4, 9:00 PM CST to July 5, 9:52 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Reported by
Broadcast Media
Coordinates
42.490, -92.350

Precipitation report from KWWL studio of 1.90 inches.

Flash Flood, Appanoose

When
July 4, 9:15 PM CST to July 5, 2:30 AM CST
Where
Appanoose County, 1.25 mi WSW of Darbyville to 1.21 mi E of Darbyville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.810, -92.900

Water was reported over the road on J5T between Rathbun Lake and Walnut City.

Flash Flood, Wapello

When
July 4, 10:30 PM CST to July 5, 2:30 AM CST
Where
Wapello County, 0.85 mi NE of Blakesburg Arpt to 0.75 mi NNE of Blakesburg Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.990, -92.570

More than a foot of running water over 215th Ave between Highway 34 and Bluegrass Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229463, 229465, 229466, 229467, 229478, 229479, 229480, 229476, 229477, 229472, 229475, 229464, 229473, 229474, 229468, 229469, 229470, 229471, 229461, 229462.